Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Has osteoporosis, bipolar disorders and psychotic depression. Why does she have excessive thirst?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
My mother is 85 years old, height 4 feet 11 inches and weighs about 58 kgs.
Medical condition: 1. Severe osteoporosis 2. She has been under treatment for depression, bipolar disorder and psychotic depression for the last 40years
Current medication (last 4-5 years): Serenace 0.25mg 1 tablet in the morning two at night; Quitipin 1 tablet in the morning two at night; Shellcal 500mg 1 tablet in the morning and one at night; AO7-1 capsule in the morning; Ativan 1mg 1 tablet at night; Donep 1 tablet at night.
As per recnt tests, her kidney function test & thyroid test results) are absolutely in order. Potassium is in normal range, sodium is 127. Blood sugar fasting and PP are well within limits.
Current problem: Very excessive thirst, drinks 5 to 7 litres of water a day and passes urine 20-25 times a day.
Please suggest further course of action / treatment for this problem of excessive thirst
Regards Ashok Mohindra, email ID YYYY@YYYY , mobile 0000
Posted Wed, 18 Apr 2012 in General Health
Answered by Dr. Praveen Tayal 37 minutes later

Thanks for posting your query.

From the history provided, it seems that your mother is suffering from Psychogenic Polydipsia. Since her most of the blood tests are within normal limits, an organic cause seems unlikely.

Still, you can get her serum osmolality and urine osmolality tested to confirm the cause.

Consulting a psychologist can help in improving her symptoms.

Avoiding salty and spicy food will also help.

I hope this answers your query effectively. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor